Reversible Acute Renal Insufficiency and Hyperkalemia Following Indomethacin Therapy

Marilyn Galler, Vaughn W. Folkert, Detlef Schlondorff

Research output: Contribution to journalArticle

70 Scopus citations

Abstract

We noted five cases of reversible acute deterioration of renal function in patients with very mild to moderate renal insufficiency who received indomethacin for an acute gouty attack. This decrease in renal function was consistent with a primary decrease in renal blood flow. In addition, hyperkalemia developed in the patients, which we attribute to a decrease in renin and aldosterone secretion, a decrease in distal tubular delivery of sodium, and, more importantly, to a decrease in urine flow. This report is intended to alert physicians to the possible complications of indomethacin therapy in patients with mild renal insufficiency.

Original languageEnglish (US)
Pages (from-to)154-155
Number of pages2
JournalJAMA: The Journal of the American Medical Association
Volume246
Issue number2
DOIs
StatePublished - Jul 10 1981

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this